Alert archive / Indiana / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 9, NWS Indianapolis, IN

March 6, 20225 counties in Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Mar 6, 2022, 3:28 AM EST for 5 counties in Indiana. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 6, 2022, 3:28 AM EST (08:28 UTC)
Expired
Mar 6, 2022, 4:00 AM EST
In force
32 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Delaware County, IN, Hancock County, IN, Henry County, IN, Madison County, IN, Randolph County, IN

The radar

The Indianapolis radar (KIND), 99 km from the middle of the area, began a volume at 08:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 6, 3:37 AM ESTTSTM WND GST 604 E Royerton, INPOLES DOWN AT INTERSECTION OF COUNTY ROADS 650 EAST AND 500 NORTH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 6, 1:03 AM ESTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 8.5 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2022-03-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2022-03-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1944 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

206 
WUUS53 KIND 060828
SVRIND
INC035-059-065-095-135-060900-
/O.NEW.KIND.SV.W.0009.220306T0828Z-220306T0900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
328 AM EST Sun Mar 6 2022

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  Southeastern Madison County in central Indiana...
  Northeastern Hancock County in central Indiana...
  Delaware County in east central Indiana...
  Randolph County in east central Indiana...
  Northern Henry County in east central Indiana...

* Until 400 AM EST.

* At 327 AM EST, a severe thunderstorm was located near Muncie,
  moving east at 70 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Selma around 335 AM EST.
  Albany and Parker City around 340 AM EST.
  Farmland around 345 AM EST.

Other locations in the path of this severe thunderstorm include
Winchester, Ridgeville, Union City and Saratoga.

This includes Interstate 69 between mile markers 222 and 251.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4000 8520 3993 8520 3989 8587 4022 8558
      4038 8558 4038 8522 4031 8522 4031 8480
      4001 8481
TIME...MOT...LOC 0827Z 258DEG 59KT 4017 8545 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

AU/50
1 follow-up statement
119 
WWUS53 KIND 060845
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
345 AM EST Sun Mar 6 2022

INC059-095-060854-
/O.CAN.KIND.SV.W.0009.000000T0000Z-220306T0900Z/
Madison IN-Hancock IN-
345 AM EST Sun Mar 6 2022

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MADISON AND
NORTHEASTERN HANCOCK COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 500 AM EST for
central and east central Indiana.

LAT...LON 4000 8520 3993 8520 3991 8558 4005 8556
      4017 8531 4031 8522 4031 8480 4001 8481
TIME...MOT...LOC 0844Z 258DEG 59KT 4023 8508 

$$

INC035-065-135-060900-
/O.CON.KIND.SV.W.0009.000000T0000Z-220306T0900Z/
Delaware IN-Randolph IN-Henry IN-
345 AM EST Sun Mar 6 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 AM EST
FOR SOUTHEASTERN DELAWARE...RANDOLPH AND NORTHERN HENRY COUNTIES...

At 344 AM EST, a severe thunderstorm was located near Winchester, or
11 miles southeast of Dunkirk, moving east at 70 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
  Union City and Saratoga.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4000 8520 3993 8520 3991 8558 4005 8556
      4017 8531 4031 8522 4031 8480 4001 8481
TIME...MOT...LOC 0844Z 258DEG 59KT 4023 8508 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

AU/50

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 6, 3:17 AM EST, 11 minutes earlier.

Area forecast discussion, Mar 6, 3:17 AM EST, 11 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
317 AM EST Sun Mar 6 2022

.Short Term...(Today through Monday)
Issued at 317 AM EST Sun Mar 6 2022

Before 12Z...

A pre-frontal line of strong to severe convection was moving across
central Indiana early this morning. These were in an area of 250-500
J/kg mixed layer CAPE, along with winds of 50+kt not too far off of
the surface.

This line will continue to move quickly east during the remainder of
the night, exiting well before 12Z. However, additional showers
could develop to the south along the pre-frontal trough before 12Z.
Will keep PoPs going in the pre-first period as needed based on
radar trends and latest hi-res guidance.

Wind gusts behind the line of storms are not near Wind Advisory
criteria, so will cancel the Advisory at issuance time.

After 12z Today...

After 12Z, there could be some lingering showers near the pre-
frontal trough in the south. Will continue with some lower PoPs
there this morning. The surface cold front will move through the
area today, but not expecting any rain to develop along it with the
focus on the pre-frontal trough. Temperatures will fall some behind
the front then rebound during the afternoon with some sunshine (but
nowhere near Saturday's temperatures).

Tonight...

Tonight, an upper trough will allow a surface low to deepen as it
moves along the front to the south. This will bring the front back
north into the area as a warm front. NAM is farther north than the
GFS/ECMWF, but that is typical. At the moment believe the low will
move through the southern third of the forecast area.

A strong low level jet of 60-70kt will bring in precipitable water
values over 1.25 inches to the area, close to the climatological
maximum. However, forecast QPF amounts of 1 to 2 inches are below
Flash Flood Guidance. Will continue to mention localized flood
threat but do not plan on any flood watches at this time. Will go
high PoPs all areas though given the forcing and moisture.

Other concern will be the severe weather threat across the south
overnight tonight as the surface low moves through. The strong low
level jet, similar CAPEs to what's going on at the moment, and good
shear values all point to the possibility of severe weather. The
only caveat would be the unfavorable time of day, but feel the
system is strong enough to overcome this. The Storm Prediction
Center's Marginal and Slight Risks across the south look reasonable.

Monday...

Weaker showers and some storms will be ongoing across the southeast
at 12Z Monday, so will have higher PoPs there in the morning with
lesser PoPs elsewhere. By afternoon, only some low PoPs will be
across the southeast to account for any lingering showers as the
system exits.

Temperatures will fall behind the system on Monday, back into the
40s.

&&

.Long Term...(Monday night through Saturday)
Issued at 317 AM EST Sun Mar 6 2022

Broad upper troughing will continue across the area during the long
term, with a deeper trough moving in for next weekend.

At the surface, high pressure will keep the area dry through
Thursday. As the deeper upper trough moves in late week into the
weekend, a surface cold front accompanied by an area of low pressure
will bring precipitation chances Thursday night through Friday
night. The front will be a good push of cold air, so forcing should
be high enough for likely PoPs on Friday.

There remains some uncertainty on timing of the system and where the
surface low will move. These will have impacts on precipitation
type. For now will go with a rain and snow mix for the area.

Dry weather will return for the weekend proper with high pressure
moving back in.

Temperatures will return to above normal by mid-week ahead of the
strong cold front, then fall to well below normal readings for
Saturday. Some rebounding of temperatures is possible on Sunday as
the high moves east.

&&

.Aviation...(06Z TAF Issuance)
Issued at 1014 PM EST Sat Mar 5 2022

IMPACTS:

* Gusty winds continuing through the night into Sunday.

* Low level wind shear early in the period.

* Showers and isolated thunderstorms possible overnight.

* Brief MVFR ceilings Sunday morning with restrictions returning in
  showers very late in the period.

DISCUSSION:

Winds will continue to be strong and gusty out of the southwest
ahead of an approaching cold front and line of showers with embedded
thunderstorms. While some weakening of this precipitation is
anticipated, precipitation is still expected at most of the sites
overnight. Will carry VCTS at LAF where convection is most likely to
impact, but go with just showers elsewhere.

Low level wind shear will be an issue for the first few hours of the
period, with 2kft winds of 50-55KT. Surface gusts around 30KT look
to strengthen a bit to around 35KT a little later tonight associated
with the showers and approaching front. Gusts will drop back into
the 20s late tonight into Sunday.

MVFR ceilings may develop late tonight into early Sunday before VFR
conditions return across the area during the day on Sunday.
Restrictions look to return late in the period as additional showers
and perhaps thunderstorms move back into the region.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short Term...50
Long Term...50
Aviation...Nield
Hazardous weather outlook, Mar 5, 9:18 PM EST, 6 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
918 PM EST Sat Mar 5 2022

INZ021-028>031-035>049-051>057-060>065-067>072-070230-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Union City,
Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma,
Rosedale, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer,
Gosport, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg,
Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville,
Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals,
Bedford, Mitchell, Seymour, and North Vernon
918 PM EST Sat Mar 5 2022

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Gusty southerly winds to around 40 mph are possible through tonight,
with isolated higher gusts. Use caution if driving, especially on
west to east oriented highways. Unsecured outdoor objects may be
blown about.

A line of showers with isolated to scattered thunderstorms is
possible tonight. A severe wind gust cannot be ruled out within any
thunderstorm.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

An area of potentially heavy rain and isolated thunderstorms will
move through Sunday night and Monday. At this time, the axis of
heaviest rain is expected over the southern half of central Indiana,
roughly along and south of I-70 and along/north of I-64. In this
area, 1-3 inches of rain are possible through Sunday night and
Monday. This amount of rain could result in flooding of some creeks,
streams, and rivers, and possibly isolated flash flooding where
rainfall rates are highest across southern counties of central
Indiana.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated in the near term, but may be
requested tonight and Sunday night if heavy rain and storms
materialize.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, Mar 6, 12:17 AM EST, 3 hours 11 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1217 AM EST Sun Mar 6 2022

INZ039-046>048-054-055-060545-
Johnson IN-Morgan IN-Hendricks IN-Hancock IN-Hamilton IN-Marion IN-
1217 AM EST Sun Mar 6 2022

...A strong thunderstorm will impact portions of western Hancock,
northeastern Morgan, northwestern Johnson, southeastern Hendricks,
Marion and southeastern Hamilton Counties through 1245 AM EST...

At 1215 AM EST, Doppler radar was tracking a strong thunderstorm over
Mooresville, or 16 miles southwest of Indianapolis, moving northeast
at 75 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Southport around 1225 AM EST.
  Greenwood and Beech Grove around 1230 AM EST.

Other locations in the path of this storm include Indianapolis,
Lawrence and Greenfield.

This includes the following highways...
 Interstate 65 between mile markers 101 and 123.
 Interstate 69 between mile markers 200 and 213.
 Interstate 70 between mile markers 59 and 104.
 Interstate 74 between mile markers 69 and 100.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4001 8586 3994 8586 3994 8582 3972 8570
      3970 8578 3970 8595 3966 8595 3952 8647
      3974 8655 4006 8589
TIME...MOT...LOC 0515Z 239DEG 66KT 3962 8637

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

AU/50
Special weather statement, Mar 6, 12:38 AM EST, 2 hours 50 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1238 AM EST Sun Mar 6 2022

INZ039>042-048-049-060615-
Randolph IN-Henry IN-Madison IN-Delaware IN-Hancock IN-Hamilton IN-
1238 AM EST Sun Mar 6 2022

...A strong thunderstorm will impact portions of Madison, northern
Hancock, Delaware, Randolph, northern Henry and eastern Hamilton
Counties through 115 AM EST...

At 1237 AM EST, Doppler radar was tracking a strong thunderstorm near
Elwood, or 9 miles northwest of Anderson, moving northeast at 70 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of Madison, northern
Hancock, Delaware, Randolph, northern Henry and eastern Hamilton
Counties, including the following locations... Summit Lake State
Park, Ingalls, Fortville, Farmland, Cadiz, Orestes, Union City, Ball
State University, Selma and Gaston.

This includes the following highways...
 Interstate 69 between mile markers 212 and 252.
 Interstate 70 near mile marker 98.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3981 8589 4022 8591 4022 8586 4029 8586
      4038 8573 4038 8522 4031 8522 4030 8480
      4016 8481
TIME...MOT...LOC 0537Z 240DEG 68KT 4020 8581

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

AU/50
Local storm report, Mar 6, 1:53 AM EST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
153 AM EST SUN MAR 6 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 AM     TSTM WND DMG     ATTICA                  40.29N 87.25W
03/06/2022                   FOUNTAIN           IN   PUBLIC

            REPORT FROM MPING: 1-INCH TREE LIMBS BROKEN;
            SHINGLES BLOWN OFF.

&&
Local storm report, Mar 6, 3:01 AM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
301 AM EST SUN MAR 6 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 AM     TSTM WND GST     3 ENE CAMDEN            40.62N 86.48W
03/06/2022  M62 MPH          CARROLL            IN   TRAINED SPOTTER

            AT COUNTY ROADS 500 NORTH AND 225 EAST. ALSO
            HAIL ABOUT 0.5 INCHES IN DIAMETER LASTED
            ABOUT 5 MINUTES.

&&

AGM
Local storm report, Mar 6, 3:06 AM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
306 AM EST SUN MAR 6 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 AM     TSTM WND GST     3 WSW FRANKFORT         40.27N 86.56W
03/06/2022  M58 MPH          CLINTON            IN   AWOS

            AT KFKR FRANKFORT MUNICIPAL AIRPORT.

&&

AGM

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 6, 12:17 AM ESTSpecial Weather StatementINDHancock, Marion28 min
Mar 6, 12:38 AM ESTSpecial Weather StatementINDDelaware, Madison, Randolph37 min
Mar 6, 1:23 AM ESTSevere Thunderstorm WarningINDFountain, Montgomery, Tippecanoe, Vermillion, Warren22 min
Mar 6, 1:41 AM ESTSevere Thunderstorm Warning Considerable damage threatINDFountain, Montgomery, Parke, Putnam, Vermillion34 min
Mar 6, 1:47 AM ESTSevere Thunderstorm WarningINDCarroll, Clinton, Fountain, Montgomery, Tippecanoe, Vermillion and 1 more43 min
Mar 6, 2:11 AM ESTSevere Thunderstorm Warning Considerable damage threatINDBoone, Clay, Clinton, Fountain, Hendricks, Montgomery and 4 more34 min
Mar 6, 2:27 AM ESTSevere Thunderstorm WarningINDCarroll, Clinton, Howard, Montgomery, Tippecanoe, Tipton33 min
Mar 6, 2:42 AM ESTSevere Thunderstorm Warning Considerable damage threatINDBoone, Clinton, Hamilton, Hendricks, Marion, Montgomery and 2 more33 min
Mar 6, 2:54 AM ESTTornado WarningINDBoone, Hamilton, Madison36 min
Mar 6, 3:05 AM ESTSevere Thunderstorm WarningINDDelaware, Hamilton, Henry, Madison, Randolph, Tipton25 min
Mar 6, 3:16 AM ESTSevere Thunderstorm WarningINDHamilton, Hancock, Henry, Madison, Marion29 min
Mar 6, 3:19 AM ESTTornado WarningINDDelaware, Madison26 min
Mar 6, 3:58 AM ESTSevere Thunderstorm WarningINDRandolph17 min
Mar 6, 12:15 PM ESTRiver Flood WarningINDGibson, Knox21 days
Mar 6, 12:15 PM ESTRiver Flood WarningINDJackson, Lawrence, Washington5 days
Mar 6, 6:04 PM ESTFlood WatchINDBartholomew, Brown, Clay, Daviess, Decatur, Greene and 19 more14 hr

Nearby

Severe Thunderstorm Warnings in Indiana, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.